Alert archive / Kentucky / Wind Advisories in 2009

Wind Advisory 2, NWS Jackson, KY

December 23, 20094 counties in Kentucky

NWS Jackson, KY issued this wind advisory at Dec 23, 2009, 4:35 PM EST for 4 counties in Kentucky. It took effect at Dec 24, 2009, 7:00 PM EST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Dec 23, 2009, 4:35 PM EST (21:35 UTC)
In effect from
Dec 24, 2009, 7:00 PM EST
Expired
Dec 24, 2009, 10:01 PM EST
In force
3 hr
Issued by
NWS Jackson, KY

Counties Bell County, KY, Harlan County, KY, Letcher County, KY, Pike County, KY

The radar

The Jackson,KY radar (KJKL), 66 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.6 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2009-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2009-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
481 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KJKL 232135
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
435 PM EST WED DEC 23 2009

...WINDY CONDITIONS EXPECTED THURSDAY NIGHT AND CHRISTMAS DAY... 

.A LARGE AND DEVELOPING WEATHER SYSTEM TO OUR WEST WILL BRING WINDY
CONDITIONS TO EAST KENTUCKY THURSDAY NIGHT THROUGH CHRISTMAS DAY. IN
ADDITION...GUSTY WINDS WILL BE A GOOD BET ACCOMPANYING SHOWERS ON
THURSDAY NIGHT ASSOCIATED WITH A POTENT COLD FRONT CROSSING EAST
KENTUCKY. THE RIDGES ALONG THE BORDER WITH VIRGINIA WILL LIKELY SEE
THE HIGHEST WINDS...APPROACHING 50 MPH...LATE THURSDAY NIGHT. THESE
WINDS WILL POSE A THREAT TO DRIVERS OF HIGH PROFILE VEHICLES AS WELL
AS BOATERS ON AREA LAKES. IN ADDITION...WEAK AND SHALLOW ROOTED TREES
COULD BE TOPPLED.

KYZ087-088-118-120-241000-
/O.NEW.KJKL.WI.Y.0002.091225T0000Z-091225T2100Z/
BELL-HARLAN-LETCHER-PIKE-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN...
WHITESBURG...PIKEVILLE
435 PM EST WED DEC 23 2009

...WIND ADVISORY IN EFFECT FROM 7 PM THURSDAY TO 4 PM EST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 7 PM THURSDAY TO 4 PM EST
FRIDAY. 

* STRONG WINDS ARE EXPECTED FROM THURSDAY EVENING THROUGH CHRISTMAS
  AFTERNOON WITH SPECIAL EMPHASIS ON THE HIGHER TERRAIN ALONG THE
  VIRGINIA BORDER THURSDAY NIGHT ALONG AND AHEAD OF A POTENT COLD
  FRONT.

* GUSTS UP TO 50 MPH WILL BE POSSIBLE IN THE HIGHER TERRAIN THURSDAY
  NIGHT. 40 MPH WINDS WILL BE POSSIBLE ELSEWHERE FROM THURSDAY NIGHT
  THROUGH CHRISTMAS DAY. 

* THESE WINDS WILL POSE A THREAT TO DRIVERS OF HIGH PROFILE VEHICLES
  AS WELL AS BOATERS ON AREA LAKES. IN ADDITION...WEAK AND SHALLOW
  ROOTED TREES COULD BE TOPPLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH OR
WIND GUSTS FROM 45 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

&&

$$

KYZ044-050>052-058>060-068-069-079-080-083>086-104-106>117-119-
241000-
/O.NEW.KJKL.LW.Y.0006.091225T0000Z-091225T2100Z/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-ELLIOTT-MORGAN-
JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-
CLAY-LESLIE-MARTIN-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN...
BOONEVILLE...HAZARD...MANCHESTER...HYDEN...INEZ
435 PM EST WED DEC 23 2009

...LAKE WIND ADVISORY IN EFFECT FROM 7 PM THURSDAY TO 4 PM EST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A LAKE WIND
ADVISORY...WHICH IS IN EFFECT FROM 7 PM THURSDAY TO 4 PM EST
FRIDAY. 

* BREEZY WINDS ARE EXPECTED FROM THURSDAY EVENING THROUGH CHRISTMAS
  AFTERNOON.

* GUSTS UP TO 40 MPH WILL BE POSSIBLE FROM THURSDAY NIGHT THROUGH
  CHRISTMAS AFTERNOON.

* THESE WINDS WILL POSE A THREAT TO BOATERS ON AREA LAKES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

&&

$$

GREIF
3 follow-up statements
000 
WWUS73 KJKL 240934 AAA
NPWJKL

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
434 AM EST THU DEC 24 2009

...WINDY CONDITIONS EXPECTED TONIGHT AND CHRISTMAS DAY...

.A LARGE AND DEVELOPING WEATHER SYSTEM TO OUR WEST WILL BRING
WINDY CONDITIONS TO EAST KENTUCKY TONIGHT THROUGH CHRISTMAS DAY. IN
ADDITION...GUSTY WINDS WILL BE A GOOD BET ACCOMPANYING SHOWERS
TONIGHT ASSOCIATED WITH A POTENT COLD FRONT CROSSING EAST KENTUCKY.
THE RIDGES ALONG THE BORDER WITH VIRGINIA WILL LIKELY SEE THE HIGHEST
WINDS...APPROACHING 55 MPH...LATE TONIGHT. THESE WINDS WILL POSE A
THREAT TO DRIVERS OF HIGH PROFILE VEHICLES AND WEAKLY ROOTED TREES.
THIS COULD LEAD TO ADDITIONAL POWER OUTAGES.

KYZ087-088-118-120-241745-
/O.CON.KJKL.WI.Y.0002.091225T0000Z-091225T2100Z/
BELL-HARLAN-LETCHER-PIKE-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN...
WHITESBURG...PIKEVILLE
434 AM EST THU DEC 24 2009

...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 4 PM
EST FRIDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 4 PM
EST FRIDAY. 

* STRONG WINDS ARE EXPECTED FROM TONIGHT THROUGH CHRISTMAS AFTERNOON
  WITH SPECIAL EMPHASIS ON THE HIGHER TERRAIN ALONG THE VIRGINIA
  BORDER TONIGHT ALONG AND AHEAD OF A POTENT COLD FRONT.

* GUSTS UP TO 55 MPH WILL BE POSSIBLE IN THE HIGHER TERRAIN TONIGHT.
  40 MPH WINDS WILL BE POSSIBLE ELSEWHERE FROM TONIGHT THROUGH
  CHRISTMAS DAY.

* THESE WINDS WILL POSE A THREAT TO DRIVERS OF HIGH PROFILE VEHICLES.
  IN ADDITION...WEAK AND SHALLOW ROOTED TREES COULD BE TOPPLED WHICH
  COULD LEAD TO ADDITIONAL POWER OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH OR
WIND GUSTS FROM 45 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

&&

$$

KYZ044-050>052-058>060-068-069-079-080-083>086-104-106>117-119-
241745-
/O.CON.KJKL.LW.Y.0006.091225T0000Z-091225T2100Z/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-ELLIOTT-MORGAN-
JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-
CLAY-LESLIE-MARTIN-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN...
BOONEVILLE...HAZARD...MANCHESTER...HYDEN...INEZ
434 AM EST THU DEC 24 2009

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO
4 PM EST FRIDAY...

A LAKE WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO
4 PM EST FRIDAY. 

* BREEZY WINDS ARE EXPECTED FROM TONIGHT THROUGH CHRISTMAS AFTERNOON. 

* GUSTS UP TO 40 MPH WILL BE POSSIBLE FROM TONIGHT THROUGH CHRISTMAS
  AFTERNOON.

* THESE WINDS WILL POSE A THREAT TO BOATERS ON AREA LAKES. ALSO...
  WEAKLY ROOTED TREES FROM RECENT SNOW AND RAINFALL COULD LEAD TO
  ADDITIONAL POWER OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

&&

$$

GREIF/SCHOETTMER
000 
WWUS73 KJKL 241710 AAA
NPWJKL

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1210 PM EST THU DEC 24 2009

...WINDY CONDITIONS EXPECTED TONIGHT AND CHRISTMAS DAY...

.A LARGE AND DEVELOPING WEATHER SYSTEM TO OUR WEST WILL BRING
WINDY CONDITIONS TO EAST KENTUCKY TONIGHT THROUGH CHRISTMAS DAY.
IN ADDITION...GUSTY WINDS WILL BE A GOOD BET ACCOMPANYING SHOWERS
TONIGHT ASSOCIATED WITH A POTENT COLD FRONT CROSSING EAST KENTUCKY.
THE RIDGES ALONG THE BORDER WITH VIRGINIA WILL LIKELY SEE THE HIGHEST
WINDS...APPROACHING 55 MPH...LATE TONIGHT. THESE WINDS WILL POSE A
THREAT TO DRIVERS OF HIGH PROFILE VEHICLES AND FOR BLOWING DOWN
TREES...LEADING TO THE POTENTIAL FOR ADDITIONAL...OR RENEWED...POWER
OUTAGES.

KYZ087-088-118-120-250315-
/O.CON.KJKL.WI.Y.0002.091225T0000Z-091225T2100Z/
BELL-HARLAN-LETCHER-PIKE-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN...
WHITESBURG...PIKEVILLE
1210 PM EST THU DEC 24 2009

...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 4 PM
EST FRIDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 4 PM
EST FRIDAY. 

* STRONG WINDS ARE EXPECTED FROM TONIGHT THROUGH CHRISTMAS AFTERNOON
  WITH SPECIAL EMPHASIS ON THE HIGHER TERRAIN ALONG THE VIRGINIA
  BORDER TONIGHT ALONG AND AHEAD OF A POTENT COLD FRONT.

* GUSTS UP TO 55 MPH WILL BE POSSIBLE IN THE HIGHER TERRAIN TONIGHT.
  40 MPH WIND GUSTS WILL BE POSSIBLE ELSEWHERE FROM TONIGHT THROUGH
  CHRISTMAS DAY.

* THESE WINDS WILL POSE A THREAT TO DRIVERS OF HIGH PROFILE VEHICLES.
  IN ADDITION...THE WINDS WILL BE CAPABLE OF TOPPLING TREES WHICH
  COULD LEAD TO ADDITIONAL...OR RENEWED...POWER OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH OR WIND
GUSTS FROM 45 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

KYZ044-050>052-058>060-068-069-079-080-083>086-104-106>117-119-
250315-
/O.CON.KJKL.LW.Y.0006.091225T0000Z-091225T2100Z/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-ELLIOTT-MORGAN-
JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-
CLAY-LESLIE-MARTIN-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN...
BOONEVILLE...HAZARD...MANCHESTER...HYDEN...INEZ
1210 PM EST THU DEC 24 2009

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO
4 PM EST FRIDAY...

A LAKE WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO
4 PM EST FRIDAY. 

* BREEZY WINDS ARE EXPECTED FROM TONIGHT THROUGH CHRISTMAS 
  AFTERNOON.

* GUSTS UP TO 40 MPH WILL BE POSSIBLE FROM TONIGHT THROUGH 
  CHRISTMAS AFTERNOON. 

* THESE WINDS WILL POSE A THREAT TO BOATERS ON AREA LAKES.
  ALSO...WEAKLY ROOTED TREES COMBINED WITH THE RECENT SNOW AND
  RAINFALL COULD TOPPLE LEADING TO ADDITIONAL...OR RENEWED...POWER 
  OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP ON
AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

&&

$$

GREIF
000 
WWUS73 KJKL 250301
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
1001 PM EST THU DEC 24 2009

...WINDY CONDITIONS EXPECTED LATE TONIGHT INTO CHRISTMAS DAY...

.A LARGE AND DEVELOPING WEATHER SYSTEM TO OUR WEST WILL BRING
WINDY CONDITIONS TO EAST KENTUCKY TONIGHT THROUGH CHRISTMAS DAY.

KYZ087-088-118-120-251115-
/O.UPG.KJKL.WI.Y.0002.000000T0000Z-091225T2100Z/
/O.NEW.KJKL.HW.W.0003.091225T0800Z-091225T1400Z/
BELL-HARLAN-LETCHER-PIKE-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN...
WHITESBURG...PIKEVILLE
1001 PM EST THU DEC 24 2009

...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 9 AM EST FRIDAY...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 9 AM EST FRIDAY. 

* STRONG WINDS ARE EXPECTED DURING THE EARLY MORNING HOURS TONIGHT
  THROUGH CHRISTMAS MORNING WITH SPECIAL EMPHASIS ON THE HIGHER
  TERRAIN ALONG THE VIRGINIA BORDER TONIGHT ALONG AND AHEAD OF A
  POTENT COLD FRONT.

* GUSTS UP TO 60 MPH WILL BE POSSIBLE IN THE HIGHER TERRAIN TONIGHT.
  40 MPH WIND GUSTS WILL BE POSSIBLE ELSEWHERE FROM LATE TONIGHT
  THROUGH CHRISTMAS DAY MORNING.

* THESE WINDS WILL POSE A THREAT TO DRIVERS OF HIGH PROFILE VEHICLES.
  IN ADDITION...THE WINDS WILL BE CAPABLE OF TOPPLING TREES WHICH
  COULD LEAD TO ADDITIONAL...OR RENEWED...POWER OUTAGES.

* LOCATIONS ALONG PINE...BLACK AND THE CUMBERLAND
  MOUNTAINS...INCLUDING HIGHER ELEVATION VALLEY LOCATIONS IMMEDIATELY
  TO THE NORTHWEST OF THESE MOUNTAINS WILL HAVE THE HIGHER RISK OF
  SEEING THE STRONGEST WINDS. SOME THE HIGHER ELEVATION VALLEY
  LOCATIONS INCLUDES...BUT IS NOT LIMITED TO THE COMMUNITIES OF
  CUMBERLAND...EOLIA...CLOVER...AND SHELALY.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

KYZ044-050>052-058>060-068-069-079-080-083>086-104-106>117-119-
251115-
/O.CON.KJKL.LW.Y.0006.000000T0000Z-091225T2100Z/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-ELLIOTT-MORGAN-
JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-
CLAY-LESLIE-MARTIN-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN...
BOONEVILLE...HAZARD...MANCHESTER...HYDEN...INEZ
1001 PM EST THU DEC 24 2009

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST FRIDAY...

A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST FRIDAY. 

* BREEZY WINDS ARE EXPECTED FROM LATE TONIGHT THROUGH CHRISTMAS 
  AFTERNOON. 

* GUSTS UP TO 40 MPH WILL BE POSSIBLE FROM LATE TONIGHT THROUGH 
  CHRISTMAS AFTERNOON. 

* THESE WINDS WILL POSE A THREAT TO BOATERS ON AREA LAKES. 
  ALSO...WEAKLY ROOTED TREES COMBINED WITH THE RECENT SNOW AND 
  RAINFALL COULD TOPPLE LEADING TO ADDITIONAL...OR RENEWED...
  POWER OUTAGES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

&&

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Dec 23, 3:05 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Dec 23, 3:05 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
305 PM EST WED DEC 23 2009

.SHORT TERM.../TONIGHT THROUGH FRIDAY/...UPDATED

19Z SFC ANALYSIS SHOWS THE LARGE AND CONSOLIDATING AREA OF LOW
PRESSURE OVER TEXAS. FROM THIS...A DEVELOPING WARM FRONT EXTENDED
INTO WESTERN KENTUCKY. PLENTY OF SHOWERS AND A FEW THUNDERSTORMS
ARE NOTED SOUTH OF THIS BOUNDARY THROUGH THE LOWER MISSISSIPPI
VALLEY. HIGH CLOUDS FROM THIS SYSTEM HAVE HAD A TOUGH TIME ADVANCING
TOO FAR INTO EAST KENTUCKY AND THIS HAS RESULTED IN ANOTHER GOOD DAY
OF MELTING FOR OUR SNOWBOUND AREAS. TEMPERATURES ACROSS THE CWA ARE
STRIATED MAINLY BASED ON THE SNOW AREAS IN THE UPPER 30S AND LOWER
40S VERSUS THE SNOW FREE LOCATIONS...PARTICULARLY THE CUMBERLAND
VALLEY...SEEING THE LOWER TO MID 50S. WITH THE SNOW MELT ADDING TO
THE BOUNDARY LAYER MOISTURE DEWPOINTS ARE GENERALLY IN THE MID AND
UPPER 30S.

THE MODELS CONTINUE TO HAVE DIFFERENCES ALOFT WITH THE EVOLUTION OF
THE IMPENDING...LARGE AND DOMINANT...UPPER LOW DEVELOPING OVER THE
MIDDLE OF THE COUNTRY BY FRIDAY MORNING AND PROGGED TO SLOWLY
DRIFT NORTH INTO THE WEEKEND. THIS DEVELOPMENT WILL SHUNT THE
RIDGING THE OHIO VALLEY IS CURRENTLY ENJOYING EAST BY MIDDAY THURSDAY
LEAVING THE AREA ON THE FRINGE OF THE EMERGING MEGA LOW. TWIN SHORT
WAVES...AND PARTICULARLY THE SOUTHEAST ONE...THAT MERGE TO FORM THIS
LOW ARE HANDLED SLIGHTLY DIFFERENT BY EACH MODEL AS EARLY AS THURSDAY
MORNING. THE NEW ECMWF IS THE SLOWEST AND FURTHEST SOUTH WITH THE
TEXAS WAVE AT 12Z THURSDAY AND THESE DIFFERENCES ARE MAGNIFIED BY
EVENING WITH THE ECMWF BRINGING ITS TROUGH FURTHER SOUTHEAST THAN THE
NAM OR GFS. HOWEVER... ALL SEEMS BACK ON TRACK BY FRIDAY MORNING AS
THE ECMWF MAKES THE SECOND WAVE DROPPING THROUGH THE HIGH PLAINS THE
MAIN CENTER LEAVING THE GFS FURTHEST TO THE EAST AND NAM IN BETWEEN.
THEY ALL MELD BETTER INTO THE ANTICIPATED GIANT LOW BY 00Z SATURDAY
WITH THE ECMWF THE DEEPEST WHILE PLACING ITS CENTER CLOSER TO THE
NAM/S IN NORTHEAST MISSOURI VERSUS THE ILLINOIS EXTENT OF THE GFS.
GIVEN THE COMPLEX AND DYNAMIC SCENARIO UNFOLDING...AND TRENDS AWAY
FROM THE GFS...HAVE CHOSEN TO FOLLOW A BLEND OF THE NAM AND ECMWF
ALOFT...AND FOR WX SPECIFICS...THROUGH FRIDAY.

SENSIBLE WEATHER WILL FEATURE CLOUDS OVERSPREADING EAST KENTUCKY
THIS EVENING FROM THE SFC LOW DEEPENING TO OUR SOUTHWEST. HOWEVER...
THESE CLOUDS WILL LIKELY NOT BE THICK ENOUGH...NOR THE NOCTURNAL WAA
STRONG ENOUGH...TO PREVENT A NUMBER OF LOCATIONS...VALLEYS AND POINTS
NORTH OF THE MOUNTAIN PARKWAY...FROM FALLING TO BELOW FREEZING
TONIGHT. NORMALLY THIS WOULD NOT BE A PROBLEM...BUT LATE TONIGHT
THERE REMAINS A POSSIBILITY OF A STRAY SHOWER BAND DRIFTING INTO OUR
WESTERN TERRITORIES CAUSING THE RISK OF FREEZING RAIN TO REAR ITS
UGLY HEAD. THIS RISK IS TRULY MARGINAL...THOUGH...AS ANY SHOWER WILL
BE BRIEF AND QUITE LIGHT. JUST THAT SAME IT WILL BE MENTIONED IN THE
ZONES WHERE IT IS A POTENTIAL AS WELL AS HIGHLIGHTED IN THE HWO.

THE SFC LOW...AND MORE SPECIFICALLY ITS EASTWARD ARCING FRONT...WILL
INCH INTO THE CWA LATER THURSDAY WITH INCREASING CHANCES OF MODERATE
RAINS FROM WEST TO EAST WITH TIME. THIS BAND...FOLLOWING THE LATEST
ECMWF AND NAM SOLUTION...WILL PUSH STEADILY THROUGH EAST KENTUCKY
THURSDAY NIGHT. THE RAIN WILL BE ENHANCED BY AMPLE UPPER LEVEL
DIVERGENCE OVER EAST KENTUCKY DUE TO BEING ON THE EDGE OF A COUPLE
OF JET STREAKS CYCLING AROUND THE UPPER LOW. IN ADDITION...A LOW
LEVEL JET AT 850 MB WILL INCREASE TO 75 KTS AS IT PASSES OVER THE CWA
THURSDAY NIGHT BOTH ENHANCING THE RAINFALL AND INCREASING THE RISK OF
HIGH WINDS REACHING THE SFC...ESPECIALLY GIVEN THE WAY IT BISECTS OUR
RIDGE ORIENTATION. ACCORDINGLY...WILL BE ISSUING A WIND ADVISORY FOR
OUR FOUR MOUNTAIN COUNTIES BORDERING VIRGINIA STARTING AT 7 PM EST
THURSDAY AND RUNNING THROUGH 4 PM EST FRIDAY. THE WINDS WILL BE
STRONG ELSEWHERE THROUGH FRIDAY AFTERNOON...BUT SHOULD NOT POSE AS
MUCH OF A THREAT IN THE LOWER TERRAIN. THEREFORE...FOR THE REST OF
THE CWA...WILL BE ISSUING A LAKE WIND ADVISORY TO HIGHLIGHT WINDS OF
20 TO 30 MPH AND POSSIBLE GUSTS TO 45 MPH THROUGH THE SAME TIME FRAME
OF THE WIND ADVISORY.

EXPECTING A GOOD SIX HOURS OF MODERATE TO OCCASIONALLY HEAVY RAINS
AS THE FRONT PASSES THURSDAY NIGHT RESULTING IN BASIN AVERAGE QPF OF
A HALF TO ONE INCH. THIS...COMBINED WITH THE LINGERING SNOW COVER
MELTING OFF IN THE RAINS...RAISES A CONCERN FOR FLOODING. HOWEVER...
AT THIS POINT...MUCH OF THE SNOW MELT HAS BEEN MAKING IT INTO THE
RIVERS OVER THE PAST THREE DAYS LIMITING THE POTENTIAL FOR ITS
CONTRIBUTION TO ANY MORE THAN A LOCALIZED FLOOD THREAT. WILL MENTION
THE POTENTIAL FOR ISOLATED FLOODING IN THE HWO AND ALSO IN A SPS
HIGHLIGHTING THE SPECTRUM OF WEATHER TO EXPECT FROM THIS LARGE STORM
SYSTEM...EVEN AS IT JUST BRUSHES US.

THE MODELS ALL POINT TO A GOOD DRY SLOT COMING THROUGH EAST KENTUCKY
ON FRIDAY ENDING THE RAIN QUICKLY AND EVEN ALLOWING FOR THE CLOUDS TO
BREAK UP BY MIDDAY. OF COURSE...ANY CLEARING WILL ONLY ENHANCE THE
WIND POTENTIAL THROUGH FRIDAY AFTERNOON NECESSITATING RUNNING THE
ADVISORIES UNTIL WELL PAST THE SFC GRADIENT RELAXING. IN ADDITION...
SUNSHINE WOULD CURB THE COOLING EFFECT OF THE CAA ON THE BACKSIDE OF
THE FRONT FRIDAY...LIMITING THE AFTERNOON DROPOFF IN TEMPS COMPARED
TO WHAT WAS DEPICTED BY THE MODELS 24 HOURS AGO. ALSO...EXPECT A NON
DIURNAL TEMP CURVE THURSDAY NIGHT WITH THE FRONT PASSING. USED THE
DIURNAL FROM MODEL TOOL AND THE NAM AS AN INPUT TO DERIVE TEMPS FOR
THE LATTER PORTION OF THE SHORT TERM FORECAST.

AS FOR TEMPS...STILL MASSAGED THEM FOR LEFTOVER SNOW PACK THROUGH
THURSDAY AFTERNOON ALONG WITH THE RIDGE TO VALLEY SPLIT SET UP
ANTICIPATED TONIGHT. THURSDAY NIGHT AND FRIDAY TEMPS WERE CLOSER TO
THE MET THAN THE MAV...BUT MAINLY FOLLOWED THE DIURNAL TRENDS FROM
THE NAM. WITH POPS...THE MAV NUMBERS MATCHED UP CLOSEST AS CONTINUITY
WAS HONORED TO SOME EXTENT WHILE THE MET SHOWED A SLOWER ARRIVAL TO
THE ANY RAIN TONIGHT AND THURSDAY. FOLLOWING THAT...THE MET GUIDANCE
MATCHED UP CLOSEST TO OUR GRIDS FOR POPS TONIGHT...THOUGH DID END
THE RAIN WEST TO EAST A BIT QUICKER THAN GUIDANCE WOULD IMPLY.

.LONG TERM.../FRIDAY NIGHT THROUGH WEDNESDAY/...UPDATED

LONG WAVE TROUGH TO REMAIN NEAR WESTERN GREAT LAKES AND ALONG
MISSISSIPPI RIVER THROUGH THIS PERIOD. THIS WILL ALLOW FOR MINIMAL
CHANGES DURING THE WEEKEND AND EARLY NEXT WEEK...COLD ENOUGH TO SNOW
IF ANY PRECIPITATION OCCURS. MOISTURE WILL NOT BE DEEP ENOUGH FOR
SIGNIFICANT SNOW EXCEPT POSSIBLY SUNDAY BUT LOW LEVEL RIDGE WILL BE
IN PLACE THEN TO SUPPRESS SUCH AN OCCURRENCE. THEREAFTER CHANGED
LITTLE WITH UNCERTAINTY OVER GFS VS. ECWMF PROGRESSIVENESS OF
EASTERN 5H LOW.

&&

.AVIATION.../18Z TO 18Z/

VFR CONDITIONS SHOULD BE THE RULE THROUGH THE TAF PERIOD. DO EXPECT
SOME MVFR BR TO AGAIN DEVELOP AT JKL TONIGHT AND TO LESSER EXTENT AT
SME AND LOZ TOWARD DAWN. JKL COULD SEE IFR VIS AS WELL AND THAT
POTENTIAL WAS ADDRESSED BY A TEMPO GROUP FROM 10Z THROUGH 14Z. EXPECT
NO MORE THAN A MID LEVEL DECK OF CLOUDS FOR THURSDAY WITH ANY
SHOWER CHANCES TOO LOW TO MENTION. WINDS WILL BE GENERALLY LIGHT FROM
THE SOUTHEAST THROUGH THURSDAY MORNING BEFORE PICKING UP FROM THE
SOUTH WITH A GUSTY COMPONENT HEADING INTO THE AFTERNOON. STRONGER
WINDS ARE EXPECTED LATER THURSDAY AND INTO EARLY FRIDAY ALONG WITH
MODERATE SHOWERS ASSOCIATED WITH A POTENT AND MATURE COLD FRONT
SWINGING THROUGH KENTUCKY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY FROM 7 PM THURSDAY TO 4 PM EST FRIDAY FOR
KYZ044-050>052-058>060-068-069-079-080-083>086-104-106>117-119.

WIND ADVISORY FROM 7 PM THURSDAY TO 4 PM EST FRIDAY FOR KYZ087-
088-118-120.

&&

SHORT TERM...GREIF
LONG TERM...GV
AVIATION...GREIF
Hazardous weather outlook, Dec 23, 11:15 AM EST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1115 AM EST WED DEC 23 2009

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-241915-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1115 AM EST WED DEC 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE FOR A BRIEF TOUCH OF FREEZING RAIN IN THE
COLDEST SPOTS LATE TONIGHT...GENERALLY ALONG AND NORTH OF THE
MOUNTAIN PARKWAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A STRONG COLD FRONT IS FORECAST TO MOVE ACROSS THE AREA LATE THURSDAY
INTO FRIDAY. GUSTY WINDS ARE LIKELY WITH THIS SYSTEM.

ADDITIONALLY...THERE IS A POTENTIAL FOR SNOW FROM FRIDAY NIGHT
THROUGH MONDAY. NO SIGNIFICANT SNOW ACCUMULATION IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DUSTY/GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 4:35 PM ESTLake Wind AdvisoryJKLBath, Breathitt, Clay, Elliott, Estill, Fleming and 23 more47 hr

Nearby

Wind Advisories in Kentucky, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.